Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Quad Cities, IA

April 5, 2001McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 2001, 10:49 AM CDT for McDonough County, Illinois. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 10:49 AM CDT (15:49 UTC)
Expired
Apr 5, 2001, 11:45 AM CDT
In force
56 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDonough County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 10:50 AM CDTHail 0.88Fandon, ILEmergency management reported nickel sized hail.
Apr 5, 11:03 AM CDTHail 1Macomb, ILA trained storm spotter reported quarter sized hail.
Apr 5, 11:18 AM CDTHail 1.75Macomb, ILA trained storm spotter reported golf ball sized hail.
Apr 5, 11:28 AM CDTHail 0.75Macomb, ILA trained storm spotter reported penny sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 051550
SVRMLI
ILC109-051645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1049 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1145 AM CDT

* AT 1048 AM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 7 MILES WEST OF INDUSTRY...OR 11 MILES
  SOUTH OF MACOMB...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   INDUSTRY BY 1110 AM CDT.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING HAIL UP TO 1 
INCH IN DIAMETER. TAKE COVEgR IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

LAT...LON 4061 9086 4023 9086 4022 9032 4062 9035

DMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:08 AM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Apr 5, 3:08 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED APR 4 2001

A FRONT DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI HAS BEGUN TO
SHIFT NORTHWARD...BUT VERY LITTLE PRECIPITATION IS CURRENTLY NOTED
ALONG THE FRONT.  MOIST 60 DEGREE DEWPOINTS ARE OBSERVED ALONG AND
SOUTH OF THE FRONT...WITH THE MAIN LOW PRESSURE CENTER OVER
SOUTHEAST COLORADO.  THE EASTERLY FLOW OVER CWA HAS VEERED IN THE
LAST 12-24 HOURS...AS THE RIDGE OVER THE GREAT LAKES SHIFTS TO THE
EAST.  PRESSURE FALLS ARE ALSO OCCURRING OVER A LARGE PORTION OF THE
UPPER MIDWEST.  UPPER LEVEL CHARTS INDICATING THE 850 FRONT IS
ALREADY AS FAR NORTH AS THE SOUTHERN FRINGES OF THE CWA...WITH 10+
DEWPOINTS FINALLY AS FAR NORTH AS SOUTHERN IOWA. 30KT LLJ OBSERVED
ON EASTERN KS PROFILER.

00Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL...AND ARE
FAIRLY SIMILAR ON THE MAIN FEATURES THROUGH THE FORECAST.  ONCE
AGAIN...THE QPF FORECAST ON ANY OF THE MODELS IS NOT IN LINE WITH
ONGOING PRECIPITATION.  THE MODELS ARE BREAKING OUT PRECIPITATION
SOONER THAN IT ACTUALLY OCCURRS LATELY...AND WILL HAVE TO WATCH THIS
CAREFULLY TO SEE IF IT TURNS INTO A SPRINGTIME TREND.  WILL BE GOING
WITH A COMBINATION OF THE ETA AND AVN.  PREFER THE ETA FOR THE
HANDLING OF THE SURFACE FRONT AS IT COMES NORTH TODAY...IT DOES NOT
BRING THE FRONT QUITE SO FAR NORTH BY MORNING AS THE AVN.  WE SHALL
BE IN THE WARM SECTOR FOR MOST OF THE DAY...AND AS I THINK BOTH
MODELS ARE BEING TOO BULLISH WITH THE PRECIPITATION...WILL GO WITH
WARMER TEMPS THAN IN GOING ZONES...CLOSER TO AVN TEMPS.

TONIGHT...THE PRECIPITATION SHOULD CONTINUE...AS THE FRONT SHIFT
BACK SOUTH AGAIN ON THE BACK SIDE OF A WEAK WAVE THAT DEVELOPS. FEEL
THERE WILL BE MORE THUNDER WITH THIS FRONTAL PASSAGE THAN THE
EARLIER ONE...AND WILL WORD AS SUCH IN THE ZONES.  TEMPS MORE
CONSISTENT IN THE GUIDANCE THAN THEY HAVE BEEN LATELY...AND AGREE
FAIRLY WELL WITH GOING ZONES... SO WILL NOT TWEEK.

FRIDAY AND FRIDAY NIGHT...THE FRONT SHIFTS BACK NORTH AGAIN AS THE
MAIN LOW PRESSURE SYSTSEM FINALLY MOVES OUT OF THE LEE OF THE
ROCKIES...AND THE MAIN UPPER LEVEL LOW SWINGS OUT ONTO THE PLAINS.
THIS COULD BE A PRETTY IMPRESSIVE EVENT...AND IT WILL NEED
MONITORING.  SPC ALREADY HAS US IN A SLIGHT RISK...AND WILL GO WITH
SIMILAR WORDING TO GOING ZONES.

DONT EXPECT TO MAKE ANY CHANGES TO GOING EXTENDED FORECAST...THOUGH
WILL TAKE A QUICK LOOK AT THE MRF BEFORE SENDING ZPF.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Local storm report, Apr 5, 8:48 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    BRIGHTON                  IA   .5 INCH HAIL
04/05/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 5, 9:08 AM CDT, 1 hour 41 minutes before
IAZ087-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT THU APR 5 2001

...SMALL STREAM FLOOD ADVISORY UNTIL 12 PM FOR JEFFERSON COUNTY IN
IOWA...

AT 905 AM...THE JEFFERSON COUNTY SHERIFF DEPARTMENT REPORTED FULL
STREAMS...CREEKS...AND DITCHES IN NORTHERN JEFFERSON COUNTY. LOOK FOR
CONTINUED RISES...AND POTENTIAL MINOR STREAM FLOODING...AS THE HEAVY
RAIN WHICH FELL EARLIER THIS MORNING CONTINUES FEEDING INTO THE LARGER
STREAMS CREEKS IN JEFFERSON COUNTY.

THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL EXIT
JEFFERSON COUNTY BY 920 AM. BE ON THE LOOKOUT RISES ON STREAMS...
CREEKS...AND DITCHES IN NORTHEASTERN JEFFERSON COUNTY.

ALTHOUGH THE RAIN WILL EXIT THE COUNTY SHORTLY...WATER LEVELS IN STREAMS
AND CREEKS WILL LIKELY CONTINUE RUNNING HIGH THROUGH LATER THIS
MORNING...BEFORE FALLING.

JAZ
Special weather statement, Apr 5, 9:08 AM CDT, 1 hour 41 minutes before
IAZ087-051600-

SPECIAL WEATHER STATEMENT...CORRECTION TO FIRST PARAGRAPH LAST LINE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT THU APR 5 2001

...SMALL STREAM FLOOD ADVISORY UNTIL 12 PM FOR JEFFERSON COUNTY IN
IOWA...

AT 905 AM...THE JEFFERSON COUNTY SHERIFF DEPARTMENT REPORTED FULL
STREAMS...CREEKS...AND DITCHES IN NORTHERN JEFFERSON COUNTY. LOOK FOR
CONTINUED RISES...AND POTENTIAL MINOR STREAM FLOODING...AS THE HEAVY
RAIN WHICH FELL EARLIER THIS MORNING CONTINUES FEEDING INTO THE
LARGER STREAMS AND CREEKS IN JEFFERSON COUNTY.

THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL EXIT
JEFFERSON COUNTY BY 920 AM. BE ON THE LOOKOUT RISES ON STREAMS...
CREEKS...AND DITCHES IN NORTHEASTERN JEFFERSON COUNTY.

ALTHOUGH THE RAIN WILL EXIT THE COUNTY SHORTLY...WATER LEVELS IN
STREAMS AND CREEKS WILL LIKELY CONTINUE RUNNING HIGH THROUGH LATER
THIS MORNING...BEFORE FALLING.

JAZ
Local storm report, Apr 5, 9:12 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 AM    GLADSTONE                 IL   .5 INCH HAIL
04/05/01   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 5, 10:31 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 AM    1/2 W BENTLEY             IL   1 INCH HAIL
04/05/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE
                                          GROUND IN HALF MILE
                                          SWATH. SNOWPLOWS OUT.
Local storm report, Apr 5, 10:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    BURLINGTON                IA   1 INCH HAIL
04/05/01   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:48 AM CDTSevere Thunderstorm WarningDVNHenderson57 min
Apr 5, 10:06 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough54 min
Apr 5, 10:43 AM CDTSevere Thunderstorm WarningDVNHenderson47 min
Apr 5, 11:40 AM CDTSevere Thunderstorm WarningDVNMcDonough65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.